Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 2018  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCE
Year : 2019  |  Volume : 64  |  Issue : 2  |  Page : 158-159
Imatinib-induced melasma-like pigmentation


Department of Dermatology and Venereology, All India Institute of Medical Sciences, New Delhi, India

Date of Web Publication14-Mar-2019

Correspondence Address:
Dr. Sweta Subhadarshani
Department of Dermatology and Venereology, All India Institute of Medical Sciences, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.IJD_302_17

Rights and Permissions



How to cite this article:
Subhadarshani S, Abhishek G N. Imatinib-induced melasma-like pigmentation. Indian J Dermatol 2019;64:158-9

How to cite this URL:
Subhadarshani S, Abhishek G N. Imatinib-induced melasma-like pigmentation. Indian J Dermatol [serial online] 2019 [cited 2019 May 26];64:158-9. Available from: http://www.e-ijd.org/text.asp?2019/64/2/158/254154




Sir,

Imatinib mesylate is a tyrosine kinase-targeting anticancer drug. Hypopigmentation is a commonly reported side effect of this drug while hyperpigmentation has rarely been reported. We describe a case of the gastric gastrointestinal stromal tumor (GIST) who was receiving imatinib mesylate in the dose of 400 mg daily and after 2 months developed melasma-like pigmentation over the convexities of the face. A 36-year-old shopkeeper who was a known case of gastrointestinal stromal tumor of stomach presented to us with facial pigmentation. He was on imatinib mesylate (400 mg once daily) for last three years after surgical resection of the tumor. After two months of initiation of imatinib therapy he noticed dark brown pigmentation over the face which was gradually progressive. On examination, he had symmetric involvement of photoexposed parts of the face (forehead, dorsum of the nose, malar area, and supralabial area) in the form of reticulate dark brown pigmentation [Figure 1]. Oral mucosa, nails, palms, and soles were unremarkable. On dermoscopy, there was irregular dark brown pigment network in a pseudoreticular pattern along with hypopigmented areas and few areas of increased erythema [Figure 2]. He had not taken any specific treatment for his pigmentation. Based on classical history, clinical and dermoscopic features, a diagnosis of imatinib-induced melasma-like pigmentation was made and the patient was started on sunscreen and topical depigmenting agents.
Figure 1: Reticulate dark brown melasma-like pigmentation

Click here to view
Figure 2: Dermoscopy (Heine Delta T20, polarized) showing irregular dark brown pigment network in a pseudoreticular pattern along with hypopigmented areas and few areas of increased erythema

Click here to view


Imatinib is a tyrosine kinase inhibitor anti-cancer drug. Common cutaneous adverse effects include xerosis, photosensitivity, angular cheilitis, psoriasiform rash, and pigmentary changes. Rarely, it can cause painful oral erosions, acute generalized exanthematous pustulosis, urticarial, and lichenoid reactions.[1] Pigmentation associated with imatinib has been described in skin, palatal mucosa, nails, teeth, hair, and gum. Hypopigmentation is the most commonly reported pigmentary change and it is attributable to inhibition of melanogenesis due to inhibition of the binding of ligands to c-kit receptors. It can present as generalized skin-lightening, vitiligo-like lesions, and hair graying.[2] There are fewer reports of imatinib-induced hyperpigmentation in literature and mechanism behind this adverse effect remains elusive. Different hypotheses include the formation of a drug-melanin metabolite, drug-induced cytotoxic response to epidermal “neo antigen” and the presence of a specific KIT mutation and its interaction with other receptors.[1],[3] In one series, imatinib-induced depigmentation (localized or generalized) was seen in 40.9% of cases and hyperpigmentation in 3.6% of cases. Pigmentary changes started developing 4 weeks (median time) after commencement of therapy and were mostly localized at the onset and gradually became diffuse over next few weeks.[2] Ghunawat et al. described five cases of imatinib-induced facial pigmentation which was morphologically identical to melasma and developed over an average period of 3 months of taking 400 mg daily dose of imatinib. Of these, four patients had GIST, whereas one had chronic myeloid leukemia. One of the patients also developed similar pigmentation on the forearm in addition to facial hyperpigmentation.[4]

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Balagula Y, Pulitzer MP, Maki RG, Myskowski PL. Pigmentary changes in a patient treated with imatinib. J Drugs Dermatol 2011;10:1062-6.  Back to cited text no. 1
    
2.
Arora B, Kumar L, Sharma A, Wadhwa J, Kochupillai V. Pigmentary changes in chronic myeloid leukemia patients treated with imatinib mesylate. Ann Oncol 2004;15:358-9.  Back to cited text no. 2
    
3.
Li CC, Malik SM, Blaeser BF, Dehni WJ, Kabani SP, Boyle N, et al. Mucosal pigmentation caused by imatinib: Report of three cases. Head Neck Pathol 2012;6:290-5.  Back to cited text no. 3
    
4.
Ghunawat S, Sarkar R, Garg VK. Imatinib induced melasma-like pigmentation: Report of five cases and review of literature. Indian J Dermatol Venereol Leprol 2016;82:409-12.  Back to cited text no. 4
[PUBMED]  [Full text]  


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (1,076 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed319    
    Printed4    
    Emailed0    
    PDF Downloaded44    
    Comments [Add]    

Recommend this journal